Symptoms of vitamin B12 deficiency are rare because it takes years
to develop complications associated with long-term depletion of this nutrient.
Irritability, weakness, numbness, anemia, loss of appetite, headache,
personality changes, and confusion are some of the signs and symptoms associated
with vitamin B12 depletion. Low levels of this vitamin may also be
associated with an increased risk of colon cancer, heart disease, brain
disorders, and birth defects.
The selected depletions information presented here identifies some of the
nutrients that may be depleted by certain medications. The signs and symptoms
associated with nutrient deficiency may also indicate conditions other than
nutrient deficiency. If you are experiencing any of the signs or symptoms
mentioned, it does not necessarily mean that you are nutrient deficient.
Nutrient depletion depends upon a number of factors, including your medical
history, diet, and lifestyle as well as the length of time you have been taking
the medication. Please consult your healthcare provider; he or she can best
assess and address your individual healthcare needs, and determine if you are at
risk for nutrient depletions from these medications as well as others not listed
Ames BN. Micronutrient deficiencies: A major cause of DNA damage. Ann NY
Acad Sci. 2000;889:87-106.
Berger W. Incidence of severe side effects during therapy with sulfonylureas
and biguanides. Horm Metab Res Suppl. 1985;15:111-115.
Carpentier JL, Bury J, Luyckx A, Lefebvre P. Vitamin B12 and folic acid serum
levels in diabetics under various therapeutic regimens. Diabetes Metab.
Covington T, ed. Nonprescription Drug Therapy Guiding Patient
Self-Care. St Louis, MO: Facts and Comparisons; 1999:467-545.
Palva IP, et al. Drug-induced malabsorption of vitamin B12. IV. Malabsorption
and deficiency of B12 during treatment with slow-release potassium chloride.
Acta Med Scand. 191:355-357, 1972.
Review Date: October 2000
Reviewed By: All depletions monographs have been reviewed by a team of experts including
Derrick M. DeSilva, Jr., MD, Raritan Bay Medical Center, Perth Amboy, NJ;
Jacqueline A. Hart, MD, Department of Internal Medicine, Newton-Wellesley
Hospital, Harvard University and Senior Medical Editor, A.D.A.M., Inc., Boston,
MA; John Hinze, PharmD, NMD, Woodbine, IA; Ruth Marlin, MD, Medical Director and
Director of Medical Education, Preventive Medicine Research Institute,
Sausalito, CA; Brian T Sanderoff, PD, BS in Pharmacy, Clinical Assistant
Professor, University of Maryland School of Pharmacy; President, Your
Prescription for Health, Owings Mills, MD; Leonard Wisneski, MD, FACP, George
Washington University, Rockville, MD; Ira Zunin, MD, MPH, MBA, President and
Chairman, Hawaii State Consortium for Integrative Medicine, Honolulu,
The publisher does not accept any responsibility for the accuracy of
the information or the consequences arising from the application, use, or misuse
of any of the information contained herein, including any injury and/or damage
to any person or property as a matter of product liability, negligence, or
otherwise. No warranty, expressed or implied, is made in regard to the contents
of this material. No claims or endorsements are made for any drugs or compounds
currently marketed or in investigative use. This material is not intended as a
guide to self-medication. The reader is advised to discuss the information
provided here with a doctor, pharmacist, nurse, or other authorized healthcare
practitioner and to check product information (including package inserts)
regarding dosage, precautions, warnings, interactions, and contraindications
before administering any drug, herb, or supplement discussed